Alert archive / Arizona / Winter Storm Watches in 2012

Winter Storm Watch 3, NWS Tucson, AZ

December 17, 20125 counties in Arizona

NWS Tucson, AZ issued this winter storm watch at Dec 17, 2012, 3:52 AM MST for 5 counties in Arizona. It took effect at Dec 18, 2012, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2012, 3:52 AM MST (10:52 UTC)
In effect from
Dec 18, 2012, 11:00 PM MST
Expired
Dec 17, 2012, 2:40 PM MST
In force
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 10.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WWUS45 KTWC 171052
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
352 AM MST MON DEC 17 2012

AZZ504-506-509>511-514-172300-
/O.NEW.KTWC.WS.A.0003.121219T0600Z-121219T2200Z/
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF...ORACLE...HANNAGAN MEADOW...
MOUNT GRAHAM...MOUNT LEMMON...SUMMERHAVEN
352 AM MST MON DEC 17 2012

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON. 

* IMPACTS...A PERIOD OF INTENSE SNOW AND REDUCED VISIBILITIES
  WILL PRODUCE EXTREMELY HAZARDOUS TRAVEL CONDITIONS ALONG 
  HIGH ELEVATION ROADWAYS.

* TIMING...SNOW WILL BEGIN TO OCCUR LATE TUESDAY EVENING WITH SNOW
  LEVELS POTENTIALLY FALLING TO AROUND 4000 TO 5000 FEET DURING
  THE OVERNIGHT PERIOD TUESDAY NIGHT INTO WEDNESDAY.

* SNOW ACCUMULATIONS...ACCUMULATIONS COULD RANGE FROM AROUND 6 TO
  9 INCHES FOR THE WHITE MOUNTAINS OF GRAHAM AND GREENLEE
  COUNTIES. SNOW AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE OVER THE
  SANTA CATALINA AND RINCON MOUNTAINS OF NORTHEAST PIMA COUNTY...
  AND THE PINALENO AND GALIURO MOUNTAINS OF GRAHAM COUNTY.

* SNOW LEVELS...LEVELS WILL START FAIRLY HIGH ON TUESDAY
  AFTERNOON...GENERALLY AROUND 8000 TO 9000 FEET...BUT WILL
  QUICKLY FALL...POSSIBLY TO AROUND 4000 TO 5000 FEET BY EARLY
  WEDNESDAY MORNING. IF THE SNOW LEVELS DO FALL TO THE 4000 FOOT
  LEVEL THE SNOW AMOUNTS BETWEEN 4000 TO 5000 FEET WILL GENERALLY
  RANGE FROM 1 TO 2 INCHES IN SOME PLACES.

* WINDS...WINDS WILL BE FROM THE WEST TO SOUTHWEST AT 15 TO 25 MPH
  WITH GUSTS OF 35 TO 40 MPH IN THE LOWER TERRAIN. WINDS SPEEDS
  OF 20 TO 35 MPH WITH GUSTS TO 45 TO 55 MPH ARE POSSIBLE OVER THE
  HIGHER PEAKS TUESDAY NIGHT INTO WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY SERIOUSLY IMPACT TRAVEL. GUSTY WINDS
AND BLOWING SNOW IS ALSO POSSIBLE. THOSE PLANNING TRAVEL INTO THE
WATCH AREA SHOULD PREPARE FOR DIFFICULT WINTER DRIVING
CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR UPDATES
ON THIS DEVELOPING WINTER STORM.

&&

$$

HTTP://WEATHER.GOV/TUCSON
1 follow-up statement
930 
WWUS45 KTWC 172140
WSWTWC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST MON DEC 17 2012

AZZ504-506-509>511-514-180600-
/O.UPG.KTWC.WS.A.0003.121219T0600Z-121219T2200Z/
/O.NEW.KTWC.WW.Y.0005.121219T0600Z-121219T2200Z/
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF...ORACLE...HANNAGAN MEADOW...
MOUNT GRAHAM...MOUNT LEMMON...SUMMERHAVEN
240 PM MST MON DEC 17 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 3 PM
MST WEDNESDAY ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A WINTER
WEATHER ADVISORY WHICH IS IN EFFECT FROM 11 PM TUESDAY TO 3 PM MST
WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* IMPACTS...A PERIOD OF INTENSE SNOW AND REDUCED VISIBILITIES 
  WILL PRODUCE EXTREMELY HAZARDOUS TRAVEL CONDITIONS ALONG HIGH 
  ELEVATION ROADWAYS. 

* TIMING...SNOW WILL BEGIN TO OCCUR LATE TUESDAY EVENING WITH SNOW
  LEVELS POTENTIALLY FALLING TO AROUND 3500 TO 4500 FEET DURING
  THE OVERNIGHT PERIOD TUESDAY NIGHT INTO WEDNESDAY.

* SNOW ACCUMULATIONS...ACCUMULATIONS COULD RANGE FROM AROUND 6 TO
  9 INCHES FOR THE WHITE MOUNTAINS OF GRAHAM AND GREENLEE
  COUNTIES. SNOW AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE OVER THE
  SANTA CATALINA AND RINCON MOUNTAINS OF NORTHEAST PIMA COUNTY...
  AND THE PINALENO AND GALIURO MOUNTAINS OF GRAHAM COUNTY. ORACLE
  COULD SEE UP TO THREE INCHES.

* SNOW LEVELS...LEVELS WILL START FAIRLY HIGH TUESDAY
  AFTERNOON...AROUND 8000 TO 9000 FEET...BUT WILL QUICKLY
  FALL...POSSIBLY TO AROUND 3500 TO 4500 FEET BY EARLY WEDNESDAY
  MORNING. IF THE SNOW LEVELS DO FALL TO THE 4000 FOOT LEVEL THE
  SNOW AMOUNTS BETWEEN 4000 TO 5000 FEET WILL GENERALLY RANGE FROM
  1 TO 2 INCHES IN SOME PLACES.

* WINDS...WINDS WILL BE FROM THE WEST TO SOUTHWEST AT 15 TO 25 MPH
  WITH GUSTS OF 35 TO 40 MPH IN THE LOWER TERRAIN. WINDS SPEEDS OF
  20 TO 35 MPH WITH GUSTS TO 45 TO 55 MPH ARE POSSIBLE OVER THE
  HIGHER PEAKS TUESDAY NIGHT INTO WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW ARE LIKELY
WHICH WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

HTTP://WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm watch went out at Dec 17, 3:22 AM MST, 30 minutes earlier.

Area forecast discussion, Dec 17, 3:22 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
322 AM MST MON DEC 17 2012

.SYNOPSIS...ENOUGH LOW LEVEL MOISTURE LEFT OVER FOR PATCHY FOG AND
FROST TO DEVELOP...ESPECIALLY EAST OF TUCSON THIS MORNING.
OTHERWISE...WARMER AND DRY TODAY AND TUESDAY. ANOTHER STRONG AND
COLD PACIFIC STORM WILL BRING RAIN AND SNOW TO THE AREA LATE TUESDAY
NIGHT INTO WEDNESDAY. MUCH COLDER WEDNESDAY NIGHT INTO THURSDAY WITH
WIDESPREAD FREEZING OR NEAR FREEZING TEMPERATURES. WARMER LATE IN
THE WEEK AND OVER THE WEEKEND.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND 17/00Z UPPER-AIR PLOTS SHOW
DRY NORTHWEST FLOW ALOFT ACROSS MUCH OF THE DESERT SOUTHWEST. IR
SATELLITE IMAGERY SHOWS MOSTLY CLEAR SKIES ACROSS SOUTHEAST
ARIZONA...WITH PLENTY OF LOW CLOUDS OVER THE NORTHWEST PORTION OF
THE STATE. EXPECT A CHILLY START TO THE MORNING WITH THE POTENTIAL
FOR AREAS OF FROST AND PATCHY LOW LYING FOG IN SOME AREAS. WITH
PLENTY OF SUN TODAY WE SHOULD WARM TO AROUND THE 60 DEG MARK FOR THE
TUCSON AREA...WITH SIGNIFICANT ADDITIONAL WARMING EXPECTED ON
TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.

A FAST MOVING TROUGH WILL MOVE ACROSS THE STATE TUESDAY EVENING
INTO WEDNESDAY BRINGING WITH IT A PRETTY GOOD CHANCE FOR VALLEY RAIN
AND MOUNTAIN SNOW. THE BEST POTENTIAL FOR MOUNTAIN SNOW WILL OCCUR
ACROSS THE NORTHERN TIER OF MY FORECAST AREA...SPECIFICALLY THE
HIGHER TERRAIN OF EASTERN PINAL COUNTY...NORTHEAST PIMA WHICH
INCLUDES THE SANTA CATALINA AND RINCON MOUNTAINS. IN ADDITION...THE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES WILL ALSO SEE DECENT SNOW
AMOUNTS WITH THIS FAST MOVING SYSTEM. THE MODELS OVER THE PAST DAY
OR SO HAVE BEEN INDICATING THAT THIS WILL BE A COLD SYSTEM WITH THE
NAM SUGGESTING HIGHS FOR TUCSON MAY NOT GET OUT OF THE 40S FOR
WEDNESDAY. AS OF RESULT...SNOW LEVELS WILL ALSO BE FAIRLY LOW...
GENERALLY AROUND 4000 FEET FOR THE AREAS PREVIOUSLY MENTIONED. FOR
NORTHEAST PIMA COUNTY THIS MEANS SNOW IS POSSIBLE OVER THE HIGHER
TERRAIN OF EXTREME EASTERN AND NORTHEASTERN PIMA COUNTY...EXCLUDING
THE TUCSON METRO AREA. HOWEVER...FINE TUNING THE DETAILS WILL
CONTINUE TO OCCUR DURING SUBSEQUENT SHIFTS. THAT SAID...WILL BE
ISSUING A WINTER STORM WATCH ON THIS SHIFT THAT WILL GO INTO EFFECT
LATE TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON FOR ELEVATIONS
ABOVE 4000 FEET FOR PORTIONS OF NE PIMA COUNTY...GRAHAM AND GREENLEE
COUNTIES. SNOW AMOUNTS ABOVE 7000 FEET WILL LIKELY RANGE FROM 6 TO 8
INCHES OVER PORTIONS OF GRAHAM AND GREENLEE COUNTIES...WITH AMOUNTS
AROUND THE 6 INCH MARK FOR NORTHEAST PIMA COUNTY. THESE VALUES WOULD
PUT THE SNOW AMOUNTS WITHIN THE RANGE FOR A WINTER WEATHER
ADVISORY...BUT THE DAY SHIFT CAN MAKE FURTHER ADJUSTMENTS AS NEEDED.

ONCE THE SYSTEM EXITS THE REGION LATE WEDNESDAY WE WILL SEE
TEMPERATURES PLUMMET WITH SUB-FREEZING TEMPERATURES EXPECTED ACROSS
MOST OF THE FORECAST AREA BY EARLY THURSDAY MORNING. IN ADDITION...
AREAS OF FROST WILL ALSO BE POSSIBLE AS WELL FOR EARLY THURSDAY
MORNING.

WEAK RIDGING/NEARLY ZONAL FLOW WILL DEVELOP BEHIND THE SYSTEM FOR
WARMING TEMPERATURES THROUGH AT LEAST THE EARLY PART OF THE WEEKEND.
HOWEVER...BEYOND SATURDAY THE MODELS HAVE STARK DIFFERENCES...SO
OPTED TO INTRODUCE MORE CLOUDS AND A SLIGHT CHANCE OF
SHOWERS...MAINLY OUT WEST AS ANOTHER SYSTEM APPROACHED LATE IN THE
WEEKEND OR EARLY NEXT WEEK.  MOLLERE

&&

.AVIATION...THROUGH TUESDAY MORNING SKIES WILL REMAIN CLEAR WITH
LIGHT...LESS THAN 10 KTS...DIURNAL WINDS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...A WEAK UPPER LEVEL RIDGE WILL PROVIDE DRY AND WARMER
CONDITIONS MONDAY AND TUESDAY WITH LIGHT DIURNAL WINDS.  ANOTHER
UPPER TROUGH WILL MOVE ACROSS ARIZONA TUESDAY NIGHT AND EARLY
WEDNESDAY FOR STRONG AND GUSTY LATE NIGHT AND MORNING WINDS...VALLEY
RAIN AND MOUNTAIN SNOW...AND COLDER TEMPERATURES.  BEHIND THIS
SYSTEM CONDITIONS WILL BE MILD WITH MUCH LOWER RH LEVELS THURSDAY
THROUGH THE WEEKEND.  WINDS WILL BE LIGHT TO LOCALLY MODERATE
EASTERLY THURSDAY AND THURSDAY NIGHT THEN LIGHT DIURNALLY DRIVEN
THEREAFTER.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FROM TUESDAY
      EVENING THROUGH WEDNESDAY AFTERNOON FOR AZZ504-506-509>511-514
      ABOVE 4000 FEET.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Dec 16, 3:17 PM MST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST SUN DEC 16 2012

AZZ501>515-171300-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
317 PM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

COLDER TEMPERATURES WILL OCCUR IN THE WAKE OF THE LATEST WEATHER
SYSTEM TO MOVE THROUGH SOUTHEAST ARIZONA. ENOUGH RESIDUAL MOISTURE
WILL BE AROUND OVERNIGHT FOR PATCHY FOG TO DEVELOP AND IN AREAS
THAT ARE AT OR BELOW FREEZING...AREAS OF FROST WILL OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARMER MONDAY AND TUESDAY BEFORE ANOTHER PACIFIC STORM BRINGS
VALLEY RAIN AND MOUNTAIN SNOW LATE TUESDAY NIGHT INTO WEDNESDAY.
THIS SYSTEM WILL MOVE A LITTLE FASTER THAN THE LAST STORM...SO
VALLEY RAIN AND MOUNTAIN SNOW TOTALS WILL BE LESS.

TURNING MUCH COLDER WEDNESDAY NIGHT INTO THURSDAY MORNING AS
SYSTEM MOVES AWAY FROM THE AREA. WIDESPREAD FREEZING TEMPERATURES
ARE LIKELY AREA WIDE WITH THE LOW DESERTS POSSIBLY SEEING A HARD
FREEZE. AREAS OF FROST IS ALSO A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:40 PM MSTWinter Weather AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal41 hr

Nearby

Winter Storm Watches in Arizona, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.